Alert archive / Utah / Special Weather Statements in 2014

Special Weather Statement, NWS Salt Lake City, UT

September 9, 2014Cache County, Utah

NWS Salt Lake City, UT issued this special weather statement at Sep 9, 2014, 3:39 PM MDT for Cache County, Utah. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2014, 3:39 PM MDT (21:39 UTC)
Expired
Sep 9, 2014, 4:00 PM MDT
In force
21 min
Issued by
NWS Salt Lake City, UT

County Cache County, UT

The radar

The Salt Lake City radar (KMTX), 70 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WWUS85 KSLC 092139
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT TUE SEP 9 2014
 
UTZ001-002-007-092200-
NORTHERN WASATCH FRONT UT-WASATCH MOUNTAINS I-80 NORTH UT-
CACHE VALLEY/UTAH PORTION UT-
339 PM MDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX ELDER AND WEST
CENTRAL CACHE COUNTIES UNTIL 400 PM MDT...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RIVERSIDE...OR 10 MILES NORTH OF
TREMONTON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CACHE...PETER...BENSON...RIVERSIDE...NEWTON...AMALGA AND FIELDING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4181 11213 4189 11213 4184 11189 4172 11195
TIME...MOT...LOC 2138Z 290DEG 14KT 4183 11208 

$$

GM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 9, 10:29 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 10:29 AM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1029 AM MDT TUE SEP 9 2014

.SYNOPSIS...TROPICAL MOISTURE WILL LINGER ACROSS THE REGION THIS
MORNING...BEFORE DRIER AIR SPREADS ACROSS THE AREA FROM NORTHWEST
TO SOUTHEAST THIS AFTERNOON AND EVENING. A DRIER NORTHWEST FLOW
WILL DEVELOP FOR MIDWEEK AS HIGH PRESSURE REBUILDS OVER THE
WESTERN STATES.

&&

.DISCUSSION....MOISTURE FROM THE PACIFIC HAS INFILTRATED MOST OF
UTAH FROM LAST EVENING INTO THIS MORNING...RESULTING IN WIDESPREAD
HEAVY RAIN IN MANY PARTS OF THE STATE AND FLASH FLOODING IN AREAS
OF SOUTHERN UTAH. ISOLATED THUNDERSTORMS ARE EMBEDDED IN THIS
AIRMASS...AIDED IN PART BY AN UPPER JET EXTENDING ACROSS THE
EASTERN GREAT BASIN. AN APPROACHING MID LEVEL TROUGH WILL INTERACT
WITH THIS JET TODAY ENABLING SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH LATE AFTERNOON...WITH HEAVY RAIN REMAINING A THREAT
PARTICULARLY ACROSS CENTRAL AND SOUTHERN UT INTO THE AFTERNOON
HOURS.

THE TROUGH AXIS CURRENTLY ENTERING WESTERN UTAH WILL CONTINUE TO
PROGRESS EASTWARD TODAY. THIS MOTION WILL ALLOW DRIER AIR TO PUSH
INTO NORTHERN UTAH THIS MORNING AND SPREAD INTO THE REMAINDER OF
THE FORECAST AREA THIS AFTERNOON THROUGH EARLY EVENING.
PRECIPITABLE WATER VALUES HAVE ALREADY BEGUN TO SHOW A DECREASE IN
THE NORTHWEST CORNER OF THE STATE...FROM EARLIER VALUES IN EXCESS
OF AN INCH TO LESS THAN 0.7 INCH CURRENTLY.

.HYDROLOGY...ABOVE FORECAST AIDED BY LOCAL FLOODING REPORTS HAVE
PROMPTED AN AREAL FLASH FLOOD WARNING THROUGH THIS
EVENING...EXTENDING FROM WASHINGTON COUNTY THROUGH THE LAKE POWELL
REGION. THIS AREA INCLUDES ZION NATIONAL PARK...CAPITOL REEF
NATIONAL PARK...AND THE WESTERN PORTION OF CANYONLANDS NATIONAL
PARK. FLASH FLOODING WILL ALSO BE POSSIBLE IN SMALL
STREAMS...NORMALLY DRY WASHES AND MAIN STEM CHANNELS FOR THE NEXT
12 HOURS.

&&

.AVIATION...SOUTH WINDS AT THE SLC TERMINAL ARE EXPECTED TO PREVAIL
UNTIL 19Z ALTHOUGH THERE IS A 40 PERCENT CHANCE OF THE WINDS
SHIFTING TO WEST NORTHWEST BY 18Z. ISOLATED SHOWERS WILL MOVE
THROUGH THE SURROUNDING AREA BETWEEN 19 AND 22Z BRINGING A SLIGHT
CHANCE OF CIGS LOWERING BELOW 7K FT AGL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR UTZ010-012>016-
     019>021-517-518.

WY...NONE.
&&

PUBLIC/HYDROLOGY...VERZELLA
AVIATION...STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 9, 3:51 AM MDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 AM MDT TUE SEP 9 2014

UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
351 AM MDT TUE SEP 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT MOISTURE WILL MAINTAIN A THREAT FOR HEAVY RAINFALL AND
FLASH FLOODING ACROSS CENTRAL AND SOUTHERN UTAH TODAY. THE FLASH
FLOOD RISK WILL BE GREATEST WITHIN SLOT CANYONS AND SLICKROCK
AREAS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. URBAN
AREAS MAY EXPERIENCE DRAINAGE PROBLEMS RESULTING FROM HEAVY
RAINFALL...AND TRAVEL ON BACKCOUNTRY ROADS WILL BECOME DIFFICULT.
SIGNIFICANT RISES ARE ALSO LIKELY ALONG THE LARGER RIVERS AND
STREAMS.

DRIER AIR WILL SPREAD ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST
THIS AFTERNOON AND EVENING...BRINGING AN END TO THE THREAT FOR
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 9, 12:37 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1237 PM MDT TUE SEP 9 2014

UTZ020-021-091915-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
1237 PM MDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN JUAN AND
SOUTHEASTERN KANE COUNTIES UNTIL 115 PM MDT...SPECIFICALLY THE LAKE
POWELL AREA JUST NORTH AND WEST OF DANGLING ROPE MARINA...

AT 1234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF WAHWEEP...OR 18 MILES
NORTH OF ANTELOPE CANYON NEAR SR 98...MOVING EAST AT 35 MPH. THIS
STORM WILL CROSS LAKE POWELL JUST NORTH OF DANGLING ROPE MARINA OVER
THE NEXT 45 MINUTES.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DANGLING ROPE MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3710 11147 3725 11148 3743 11078 3707 11076
      3707 11081 3704 11086
TIME...MOT...LOC 1834Z 268DEG 32KT 3717 11138

GM
Special weather statement, Sep 9, 2:00 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT TUE SEP 9 2014

UTZ003-005-092045-
SALT LAKE AND TOOELE VALLEYS UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
200 PM MDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOELE COUNTY UNTIL
245 PM MDT...

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF DELLE...OR 12 MILES NORTHWEST OF
GRANTSVILLE...THAT IS NEARLY STATIONARY.

TORRENTIAL RAIN...PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL
CONTINUE TO OCCUR ACROSS INTERSTATE 80 3 MILES EAST OF DELLE.

THE POTENTIAL EXISTS FOR STANDING WATER ON INTERSTATE 80 IN THIS
LOCATION...AS WELL AS SIGNIFICANT REDUCTION OF VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4061 11267 4075 11278 4089 11254 4071 11246
TIME...MOT...LOC 1957Z 250DEG 5KT 4074 11259

GM
Special weather statement, Sep 9, 3:07 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT TUE SEP 9 2014

UTZ019-518-092130-
UTAH'S DIXIE AND ZION NATIONAL PARK UT-SOUTHERN UTAH MOUNTAINS UT-
307 PM MDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON COUNTY
UNTIL 330 PM MDT...

AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA CLARA...OR NEAR ST GEORGE...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.
ADDITIONALLY TORRENTIAL RAINFALL MAY EXACERBATE ONGOING FLOODING
ISSUES ACROSS THE AREA.

LOCATIONS IMPACTED INCLUDE...
ST. GEORGE...WASHINGTON...HURRICANE AND IVINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3717 11366 3724 11361 3716 11341 3706 11349
TIME...MOT...LOC 2105Z 292DEG 18KT 3718 11360

GM
Special weather statement, Sep 9, 3:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT TUE SEP 9 2014

UTZ001-002-007-092200-
NORTHERN WASATCH FRONT UT-WASATCH MOUNTAINS I-80 NORTH UT-
CACHE VALLEY/UTAH PORTION UT-
339 PM MDT TUE SEP 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX ELDER AND WEST
CENTRAL CACHE COUNTIES UNTIL 400 PM MDT...

AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RIVERSIDE...OR 10 MILES NORTH OF
TREMONTON...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CACHE...PETER...BENSON...RIVERSIDE...NEWTON...AMALGA AND FIELDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4181 11213 4189 11213 4184 11189 4172 11195
TIME...MOT...LOC 2138Z 290DEG 14KT 4183 11208

GM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:03 AM MDTFlash Flood WarningSLCWashington6 hr
Sep 9, 5:13 AM MDTAreal Flood AdvisorySLCDavis, Weber2 hr
Sep 9, 8:11 AM MDTFlash Flood WarningSLCGarfield, Kane, San Juan6 hr
Sep 9, 10:27 AM MDTAreal Flood WarningSLCGarfield, Iron, Kane, Piute, San Juan, Washington and 1 more10 hr
Sep 9, 12:37 PM MDTSpecial Weather StatementSLC38 min
Sep 9, 2:00 PM MDTSpecial Weather StatementSLCDavis45 min
Sep 9, 3:07 PM MDTSpecial Weather StatementSLCWashington23 min
Sep 9, 5:22 PM MDTSpecial Weather StatementSLCCache23 min

Nearby

Special Weather Statements in Utah, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.